Recalls

FDA warns of mislabeled prescription painkillers

Specific lots of two prescription painkillers are being recalled because of the possibility that the recalled bottles may contain incorrect tablets, and patients may unintentionally take the wrong medication, which could cause potentially serious health problems, according to the Food and Drug Administration (FDA). The recalled drugs include Butalbital, Acetaminophen, and Caffeine Tablets (USP 50mg, 325mg, 40mg) and Hydrocodone Bitartrate and Acetaminophen Tablets (USP7.5mg, 500mg).

Butalbital, acetaminophen, and caffeine tablets are used to treat tension headaches. Hydrocodone bitartrate and acetaminophen tablets are indicated for the relief of moderate to moderately severe pain. Unintentional ingestion of butalbital could result in symptoms such as sedation, lightheadedness, dizziness, and nausea. Plus, patients with an allergy to butalbital could experience a hypersensitivity reaction. Side effects due to caffeine are less likely, due to the small amounts in this formulation; however, those with a sensitivity to caffeine may experience symptoms such as tremors, irritability and difficulty sleeping.

Patients who were receiving hydrocodone for chronic pain might experience worsening pain and withdrawal symptoms as a result of this substitution. No injuries have been reported, to date.

The recall includes the following products:

  • Butalbital, Acetaminophen, and Caffeine Tablets, USP, 50mg/325mg/40mg, NDC 0603-2544-28 500 count, Lot Numbers C0390909A, C0400909A, C0410909A, C0590909B
  • Hydrocodone Bitartrate and Acetaminophen Tablets, USP 7.5mg / 500mg, NDC 0603-3882-32, 1000 count, Lot Numbers C0390909A, C0400909A, C0410909A, C0590909B

These lots were distributed between November 13, 2009 and April 9, 2010 to wholesale and retail pharmacies nationwide, including Puerto Rico. Lot numbers can be found on the side of the bottle. Patients with questions may contact Qualitest at 1-800-444-4011 for more information. Any side effects with this or any drug should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.org/MedWatch/Report.htm.

Source: FDA